You are here

On Sphere-Filling Ropes

by Henyrk Gerlach and Heiko von der Mosel

Year of Award: 2013

Award: Hasse Prize

Publication Information: The American Mathematical Monthly, Vol. 118, no. 10, December 2011, pp. 863-876

Summary: (Adapted from the MathFest 2013 Prizes and Awards Booklet) The authors address the problem of finding the longest closed curve of given positive minimal thickness of a rope which covers the sphere. Non-constructive existence proofs have been known. Gerlach and von der Mosel give a constructive argument and sho that there is essentially one solution for each thickness.

Read the Article

About the Author: (From the from the Prizes and Awards Booklet for MathFest 2013)

Henryk Gerlach earned his diploma at the University of Bonn in 2005. He received his Ph.D. in 2010 from the Ecole Polytechnique Federale de Lausanne under the guidance of John H. Maddocks and Peter Buser. He is currently working as a business intelligence consultant in Switzerland. During his job he struggles for mathematical beauty and simplicity in a sea of ugly real world data, deadlines, and bureaucracy. In his free time, he still thinks about geometric knot theory and other mathematical problems as they come up, jogs along Lake Geneva, or cooks with friends.

Heiko von der Mosel completed his Ph.D. under the supervision of Stefan Hildebrandt at the University of Bonn in 1996. He is a professor of Mathematics at RWTH Aachen University, and his research is devoted to the calculus of variations and geometric analysis. In recent years he investigated the analytic aspects of geometric knot theory and its interesting connections to harmonic analysis and differential geometry, as well as its applications to theoretical physics and biology.

Subject classification(s): Geometry and Topology | Solid Geometry | Spheres | History of Mathematics | Famous Problems
Publication Date: 
Tuesday, August 20, 2013